rifapentine clinical study
Dec 2, 2012
I have been on Atripla for over 5 years now and have doing quite well. Consitently undetectable, CD4 over 1200 and no side effects. I have been asked to participate in a clinical study "to evaluate the effect of single and repeated administration of rifapentine given as a daily regimen on the blood levels of efavirenz, emtricitabine and tenofivir given as a fixed dose combination (ATRIPLA)" A little research by me shows that currently it is not recommended that these two medications be taken together as the rifapentine can lower the blood levels of Atripla. I feel an obligation to participate as I have been extremely lucky with the success of my treatment and want to help research in any way I can, but I don't want to jepordize this success. Do you have any thoughts? What questions should I be asking the researchers before I commit? Thanks for any feedback...You guys are the best!
Response from Dr. Young
Hello and thanks for your words and for posting.
First off, let me thank you for your interest in participating in a clinical study. Please know that this is by no means an obligation, but rather an important act of volunteerism that is welcomed, but you must balance the risks and inconvenience of participation versus the benefit or importance of the question.
Rifapentine is a relatively newer medication for the treatment of tuberculosis- it's importance is that it can be administered less frequently (once weekly) than the more commonly used once-daily medications. As tuberculosis infection affects a great many people living with HIV, finding easier to take and safe treatments is a very important unmet need.
We already treat TB-HIV coinfection with a similar medication, rifampin- commonly in combination with the medications in Atripla. Rifapentine is thought to have lesser potential for drug interactions than rifampin, and so the theoretical risks for you is, while not formally known, less than the medications we currently use. What's lacking are formal studies to extend this understanding to clinical practice.
I'd suggest you ask the study team how they plan to monitor you for side effects and toxicity; how they will monitor the effectiveness of your Atripla and what happens if there are problems with the medications.
If after this discussion, your questions and concerns are adequately addressed (and only then), consider providing that important written informed consent to participate.
Let us know what you decide and how the study goes. Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Loose Stool An Acute Symptom Of HIV?
- Loose Stool Could I Have Acute HIV Infection
- Stinging Pain Could I Have Acute HIV Infection
- Sore On Penis After Oral Sex Hooker What Are The Chances Of HIV
- Symptoms Of This Std In Men Can Cause Epididymitis And Can Also Spread To The Blood Or Joints
- What Does Smelly Watery Vaginal Discharge Mean?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.